Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Springfield, MO

July 18, 2002Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 12:00 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 12:00 PM CDT (17:00 UTC)
Expired
Jul 18, 2002, 1:00 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KSGF 181700
SVRSGF
MOC057-109-181800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAWRENCE COUNTY IN MISSOURI
  SOUTHERN DADE COUNTY IN MISSOURI

* UNTIL 100 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR EVERTON...OR 14 MILES NORTH OF MOUNT VERNON...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  NORTHEAST LAWRENCE AND SOUTHERN DADE COUNTIES. 

THE TOWN OF PENNSBORO IS ALSO IN THE PATH OF THIS STORM.

THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAIN. WATCH OUT FOR RAPID 
CHANGES IN VISIBILITY IF DRIVING. 

LAT...LON 3749 9395 3729 9400 3718 9364 3734 9364

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT THU JUL 18 2002

WILL BE UPDATING SHORTLY TO DROP AFTERNOON MAXES ESPECIALLY OVER
WEST PLAINS AREAS. UPPER 80S OVER THE WEST LOOK TOO WARM ALSO.
OTHERWISE PLAN TO POPS FOR TUESDAY...AND TWEEK TEMPS DOWN
ACCORDINGLY.

PREVIOUS AFD FOLLOWS...

TERRY

(226 AM )
FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT
AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD.

NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT
MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN
EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN
WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S
IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN
ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO
THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO
WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS.

MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS
IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL
RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS
LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER
EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY.
WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF
EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF.

BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK
BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR
CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS
MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR
AXIS FOR THE NEXT COUPLE OF DAYS.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Jul 18, 6:00 AM CDT, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 18 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
OF 20 TO 30 MPH...WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND
THIS EVENING.  THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
EAST OF SPRINGFIELD.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

A PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE
THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. NO
HAZARDOUS WEATHER IS EXPECTED.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:33 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 18, 1:19 PM CDTFlash Flood WarningSGFHowell4 hr
Jul 18, 1:25 PM CDTSevere Thunderstorm WarningSGFCedar, Polk, St. Clair65 min
Jul 18, 1:49 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas41 min
Jul 18, 1:54 PM CDTSevere Thunderstorm WarningSGFHickory, Polk36 min
Jul 18, 2:21 PM CDTSevere Thunderstorm WarningSGFOzark, Taney39 min
Jul 18, 2:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
Jul 18, 2:59 PM CDTSevere Thunderstorm WarningSGFOzark, Taney61 min
Jul 18, 3:31 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede59 min
Jul 18, 3:56 PM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Jul 18, 4:07 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Jul 18, 4:40 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Jul 18, 4:46 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 18, 5:08 PM CDTSevere Thunderstorm WarningSGFMcDonald52 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Jul 18, 6:31 PM CDTFlash Flood WarningSGFMorgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.